Hi Dr. Rassman,
I am a 21 year old male who has been on Propecia for 3 1/2 months now, and I’m a little worried that some dull pain (perhaps not even ‘pain’, just discomfort) in my groin and left thigh could be the result of the drug. It appeared a couple of weeks ago; do you think it could be the finasteride?
I’m very set on keeping my long hair and I really don’t want to go off Propecia, in fact I was even considering the possibilty of Dutasteride in the near future – depending of course on my results with the Propecia.
What seems odd is that I didn’t experience this pain/discomfort for three whole months, surely if it was the fin I would have experienced side effects sooner? I have not noticed any watery ejaculate (perhaps a little during the first week of taking the drug, but none since), loss of libido, inability to achieve erection etc, just the pain/discomfort? I don’t play sports so I don’t think I could have pulled a muscle, and it seems odd that the pain/discomfort is quite prevalent in the back my left thigh.
I’m a little reluctant to visit my doctor because I’m scared he will take me off the Propecia, and I really don’t want to lose any more hair. Can you help?
Thank you reading this
Although pain in testicles and groin area is occasionally reported by patients who were just started on finasteride, it is not among officially reported side effects of this medication and could be due to its placebo effect. It could also be a variety of things like a hernia or problems with your testicles, and these need to be checked out by a doctor during a good physical examination of you. It is a more likely cause than this drug.
There are several useful techniques that I recommend to my patients and may be helpful to you. You can stop taking the medication and see if it alleviates the pain. If pain goes away with stopping medication, you can restart it after a week and see whether you get the pain this time. Finally, if you continue to have pain for the second time, you can reduce the dose to half and see if it helps with your pain. Whatever you do, get a doctor to check you out, please.